Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Psychopharmacol. 1997 Oct;17(5):377-89.

Extrapyramidal symptoms associated with cyclic antidepressant treatment: a review of the literature and consolidating hypotheses.

Author information

1
Department of Psychiatry, Medical University of South Carolina, Charleston 29425-0742, USA.

Abstract

Extrapyramidal symptoms (EPS) including parkinsonism, akathisia, dystonia, and tardive dyskinesia have commonly been associated with acute or chronic administration of neuroleptic drugs. A review of the medical literature reveals a substantial number of cases with similar clinical characteristics associated with the tricyclic antidepressants, monoamine oxidase inhibitors, and selective serotonin reuptake inhibitors (SSRIs). Although the data are not sufficient to make definitive pharmacoepidemiologic conclusions, the available number of case reports suggests the SSRIs may be more common offenders in producing these adverse drug effects. The exact mechanism is elusive but likely involves complex interactions of dopamine, serotonin, and norepinephrine between cortical structures and the basal ganglia. The final common pathway for production of EPS seems to be indirect modulation of dopaminergic function. Predictors of patients at risk for antidepressant-induced EPS are not established, but a greater awareness of the potential for these drug side effects to occur may increase their recognition and decrease antidepressant-induced morbidity.

PMID:
9315989
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Support Center